Translator Disclaimer
May 2020 Sanov-type large deviations in Schatten classes
Zakhar Kabluchko, Joscha Prochno, Christoph Thäle
Ann. Inst. H. Poincaré Probab. Statist. 56(2): 928-953 (May 2020). DOI: 10.1214/19-AIHP989


Denote by $\lambda_{1}(A),\ldots ,\lambda_{n}(A)$ the eigenvalues of an $(n\times n)$-matrix $A$. Let $Z_{n}$ be an $(n\times n)$-matrix chosen uniformly at random from the matrix analogue to the classical $\ell_{p}^{n}$-ball, defined as the set of all self-adjoint $(n\times n)$-matrices satisfying $\sum_{k=1}^{n}|\lambda_{k}(A)|^{p} \leq 1$. We prove a large deviations principle for the (random) spectral measure of the matrix $n^{1/p}Z_{n}$. As a consequence, we obtain that the spectral measure of $n^{1/p}Z_{n}$ converges weakly almost surely to a non-random limiting measure given by the Ullman distribution, as $n\to \infty $. The corresponding results for random matrices in Schatten trace classes, where eigenvalues are replaced by the singular values, are also presented.

Notons $\lambda_{1}(A),\ldots ,\lambda_{n}(A)$ les valeurs propres d’une matrice $A$ de taille $n\times n$. Soit $Z_{n}$ une matrice $n\times n$ choisie aléatoirement et uniformément dans l’équivalent matriciel de la boule unité de l’ensemble classique $\ell_{p}^{n}$, défini comme l’ensemble des matrices $n\times n$ auto-adjointes satisfaisant $\sum_{k=1}^{n}|\lambda_{k}(A)|^{p} \leq 1$. Nous prouvons un principe de grandes déviations pour la mesure spectrale aléatoire de la matrice $n^{1/p}Z_{n}$. Comme conséquence, nous obtenons que la mesure spectrale de $n^{1/p}Z_{n}$ converge faiblement presque sûrement vers une mesure déterministe limite décrite par la loi d’Ullman lorsque $n$ tend vers l’infini. Nous présentons également les résultats correspondants pour les matrices aléatoires dans les classes de trace de Schatten, où les valeurs propres sont remplacées par les valeurs singulières.


Download Citation

Zakhar Kabluchko. Joscha Prochno. Christoph Thäle. "Sanov-type large deviations in Schatten classes." Ann. Inst. H. Poincaré Probab. Statist. 56 (2) 928 - 953, May 2020.


Received: 16 August 2018; Revised: 17 January 2019; Accepted: 28 March 2019; Published: May 2020
First available in Project Euclid: 16 March 2020

zbMATH: 07199885
MathSciNet: MR4076771
Digital Object Identifier: 10.1214/19-AIHP989

Primary: 47B10 , 60B20 , 60F10
Secondary: 46B07 , 47B10 , 52A21 , 52A23

Keywords: Asymptotic geometric analysis , Coulomb gas , Eigenvalues , Gaussian ensembles , High dimensional convexity , Large deviations principles , Matrix unit balls , Random matrix theory , Schatten classes , singular values

Rights: Copyright © 2020 Institut Henri Poincaré


This article is only available to subscribers.
It is not available for individual sale.

Vol.56 • No. 2 • May 2020
Back to Top